New Mexico, 2013

High Wind in New Mexico, April 15, 2013

April 15, 2013 · NWS ABQ · 1 event in 1 county or zone

Widespread breezy to windy conditions impacted the region as strong winds aloft continued to combine with a surface trough over eastern NM. An isolated locale over the south central high terrain reported a peak wind gust to 59 mph for an hour or two during the late afternoon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread breezy to windy conditions impacted the region as strong winds aloft continued to combine with a surface trough over eastern NM. An isolated locale over the south central high terrain reported a peak wind gust to 59 mph for an hour or two during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 15, 2:09 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 15, 2:09 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT MON APR 15 2013

.DISCUSSION...
WARM...WINDY AND DRY UNTIL A BIG CHANGE MID WEEK. AT 12Z...THE
SYSTEM THAT BROUGHT VERY WINDY CONDITIONS TO THE AREA SUNDAY WAS
PROGRESSING NORTHEAST ACROSS THE NORTHERN PLAINS INTO THE GREAT
LAKES REGION...WITH A SECOND SPEED-MAX MOVING EAST ACROSS COLORADO.
ALL OF THIS AHEAD OF AN ANOMALOUSLY COLD TROUGH TAKING SHAPE
ACROSS THE PACIFIC NORTHWEST. THE UPPER FLOW IS BACKING IN
RESPONSE TO THIS DEVELOPING UPPER LEVEL TROUGH. WARM AIR
ADVECTION IN THE MID LEVELS OF THE ATMOSPHERE WAS NOTED IN THE 12Z
UPPER AIR DATA...AND THIS SHOULD PERSIST TOMORROW AS THE UPPER
FLOW CONTINUES TO BACK TO THE SOUTHWEST. EXPECT A WARM
NIGHT...WITH TEMPERATURES WELL ABOVE NORMAL AND AN AVERAGE 4
DEGREES WARMER THAN LAST NIGHT'S.

TUESDAY WILL BE WARMER...WINDIER AND DRIER THAN TODAY. FIRE
WEATHER CONCERNS CONTINUE TUESDAY (SEE BELOW FOR DETAILS). A WIND
ADVISORY WILL LIKELY BE REQUIRED FOR A MAJORITY OF THE AREA.
AS A RESULT...BLOWING DUST WILL BE MORE WIDESPREAD THAN WHAT WE
ARE SEEING THIS AFTERNOON. TUESDAY MAY BE THE WARMEST DAY OF THE
SEASON SO FAR. WE ARE GOING FOR A HIGH OF 90 IN ROSWELL...WHICH
WAS ACTUALLY HIT EARLY THIS YEAR ON MARCH 15TH. THE AVERAGE 1ST
80+ DEGREE DAY FOR ALBUQUERQUE (INCLUDING OLD DATA) IS APRIL
16TH...AND WE'LL BE CLOSE TOMORROW.

THE BIG CHANGE COMES WEDNESDAY/THURSDAY WITH A MAJOR LEAGUE COOL
DOWN BEHIND A STRONG COLD FRONT. THE COLD FRONT WILL PUSH FROM
WEST TO EAST ACROSS THE STATE DURING THE DAY WEDNESDAY AND WILL BE
LATE ENOUGH THAT MUCH OF THE EAST...AND ESPECIALLY THE
SOUTHEAST...WILL BE ABLE TO CLIMB ABOVE NORMAL TEMPERATURE-WISE.
WIND HIGHLIGHTS WILL LIKELY BE REQUIRED FOR WEDNESDAY AS WELL.
FIRE WEATHER CONCERNS ARE IN PLAY FOR WEDNESDAY TOO...SEE BELOW
FOR DETAILS. IN ADDITION...SHOWERS ARE LIKELY ACROSS THE WEST AND
NORTH BEHIND THE FRONT WEDNESDAY...WITH THE FOCUS SHIFTING TO THE
NORTHEAST AND NORTHERN MOUNTAINS WEDNESDAY NIGHT INTO EARLY
THURSDAY. A FEW INCHES OF SNOW ARE POSSIBLE ACROSS THE HIGHER
TERRAIN OF THE NORTHERN MOUNTAINS AND ALONG THE RATON MESA...WITH
PERHAPS AN INCH OR SO ACROSS THE ADJACENT HIGHLANDS AND FAR
NORTHEAST PLAINS.THE 12Z MODEL SOLUTIONS ARE SHOWING -7 TO -9C AT
700MB BY 12Z THURSDAY AND THE GEFS MEAN IS -2 TO -3 STANDARD
DEVIATIONS BELOW NORMAL FOR TEMPS AT 700 AND 500MB OVER THE
NORTHERN HALF OF THE STATE. THIS COOL DOWN WILL BE SIMILAR TO THE
COOL DOWN ON THE 9TH OF THIS MONTH. WELL BELOW NORMAL LOWS
WEDNESDAY NIGHT WILL BE DUE MAINLY TO STRONG COLD AIR
ADVECTION...WHEREAS THE WELL BELOW NORMAL TEMPERATURES THURSDAY
NIGHT WILL BE DUE TO LOWER DAYTIME HIGHS THURSDAY AND GOOD
NOCTURNAL RADIATIONAL COOLING. FREEZE AND/OR HARD FREEZE WARNINGS
WILL LIKELY BE REQUIRED FOR PORTIONS OF OUR AREA THAT ARE PAST THE
AVERAGE LAST FREEZE DATE. THAT SAID...WE ARE NOT CURRENTLY
FORECASTING A FREEZE ACROSS THE ALBUQUERQUE METRO AREA WEDNESDAY
NIGHT OR THURSDAY NIGHT.

TEMPERATURES WILL MODERATE FRIDAY AND HIGHS WILL BE CLOSE TO
NORMAL BY THE WEEKEND WITH A MODERATE NORTHWEST FLOW ALOFT. A
WEAK SHORTWAVE TROUGH MAY GRAZE NORTHERN PORTIONS OF THE STATE
SATURDAY INTO SUNDAY AND BRING A FEW SHOWERS TO THE NORTHERN
MOUNTAINS AND ADJACENT HIGHLANDS...ALTHOUGH WETTING PRECIPITATION
IS NOT EXPECTED.

11

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT THROUGH EARLY EVENING FOR THE CENTRAL
MOUNTAIN CHAIN EASTWARD...THE MIDDLE RIO GRANDE VALLEY AND WEST
CENTRAL AND NORTHWEST HIGHLANDS...

...RED FLAG WARNING IN EFFECT LATE TUESDAY MORNING THROUGH TUESDAY
EVENING FOR ALL OF NORTHERN AND CENTRAL NEW MEXICO...

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR THE NORTHEAST HIGHLANDS AND PLAINS...THE
CENTRAL MOUNTAIN CHAIN...AND THE EAST CENTRAL PLAINS...

CRITICAL FIRE WEATHER OUTLOOK...RED FLAG CONDITIONS CONTINUING
THROUGH WEDNESDAY. IMPROVING FIRE WEATHER CONDITIONS FOR THE LAST
HALF OF THE WORK WEEK INTO THE WEEKEND.

MODELS...IN REASONABLE AGREEMENT THROUGH THIS WEEKEND AND INTO THE
MIDDLE OF THE FOLLOWING WORK WEEK. WEATHER SYSTEM AMPLIFYING OVER
THE INTERMOUNTAIN REGION WILL DIG TO NORTHERN ARIZONA ON WEDNESDAY
AND MAKE SLOW 24 HOUR TRIP ACROSS NEW MEXICO THROUGH THURSDAY.
BLUSTERY NORTHWEST FLOW ALOFT ESTABLISHED OVER NEW MEXICO THURSDAY
NIGHT HEADING INTO THE WEEKEND AS WEAK WAVE AMPLIFIES OVER THE
SOUTHWESTERN U.S. THROUGH SUNDAY. NEXT PACIFIC SYSTEMS AMPLIFYING
AND DIGGING SOUTHWARD THROUGH THE FOLLOWING WORK WEEK...WITH FLOW
ALOFT OVER NEW MEXICO BACKING TO NEAR ZONAL ON THURSDAY AS HIGH
AMPLITUDE POSITIVELY TILTED TROUGH DEEPENS FROM NORTHERN NEVADA
ACROSS SOUTHERN CALIFORNIA INTO THE TROPICAL EAST PACIFIC.

OVERNIGHT...FAIR HUMIDITY RECOVERIES OVERNIGHT AS WIND SPEEDS
DECREASE AND RED FLAG CONDITIONS EASE. OVERNIGHT SOUTHWEST BREEZES
WILL CONTINUE OVER THE CONTINENTAL DIVIDE AND THE WESTERN
MOUNTAINS...AND ALONG THE CENTRAL MOUNTAIN CHAIN...AND ADJACENT EAST
SLOPES AND PLAINS.

FOR TUESDAY...MAJOR WEATHER SYSTEM MOVING INTO NORTHERN NEVADA WITH
SURFACE LOW DEEPENING RAPIDLY OVER THE FOUR CORNERS REGION. GUSTY
SOUTHWEST WINDS WILL REDEVELOP OVER THE WEST AND CENTRAL...WITH
STRONGEST GUSTS OVER SUMMITS AND THROUGH GAPS...AND ACROSS THE
ADJACENT EASTERN FOOTHILLS AND PLAINS. MINIMUM HUMIDITIES WELL DOWN
IN THE SINGLE DIGITS...WITH LOW TEENS PCT OVER THE NORTH CENTRAL
MOUNTAINS...SETTING UP WIDESPREAD FIRE DANGER STATEWIDE BELOW ANY
SIGNIFICANT SNOW PACK. HAVE UPGRADED TUESDAY WATCH TO A RED FLAG
WARNING TO COVER FOR NOW. NO VENTILATION ISSUES WITH POOR TO FAIR
HUMIDITY RECOVERY OVERNIGHT.

FOR WEDNESDAY...WEATHER SYSTEM APPROACHING THE FOUR CORNERS BY LATE
WEDNESDAY MORNING...WITH SHOWER COVERAGE EXPANDING OVER THE NORTH
AND WEST IN ADVANCE. SURFACE LOW SHIFTS TO SOUTHEAST COLORADO AND
SETS UP REDEVELOPING GUSTY WINDS OVER THE CENTRAL AND EAST.
HUMIDITIES CONTINUING IN THE SINGLE DIGITS AND LOW TEENS EAST AND
SOUTH...AND HAVE HOISTED A FIRE WEATHER WATCH FOR CENTRAL AND
EASTERN ZONES FOR LATE WEDNESDAY MORNING THROUGH WEDNESDAY EVENING.
ISOLATED SHOWER COVERAGE COULD WORK AS FAR SOUTH AS INTERSTATE 40
THROUGH WEDNESDAY EVENING AS MUCH COLDER AIR WORKS INTO NEW MEXICO
FROM THE NORTHWEST. WEDNESDAY DAYTIME HIGHS 5 TO 15 DEGREES BELOW
NORMAL NORTH AND WEST...AND SIMILAR AMOUNTS ABOVE NORMAL SOUTH AND
EAST. SURFACE WINDS SHIFTING NORTHWEST BY EARLY THURSDAY
MORNING...AND FREEZING TEMPERATURES OVERNIGHT WIDESPREAD NORTH AND
WEST...AND TO INTERSTATE 40 IN THE EAST. RIO GRANDE VALLEY WILL
FLIRT WITH THE 32 MARK NEAR ALBUQUERQUE...BUT A LITTLE WARMER DOWN
RIVER. FAIR TO GOOD HUMIDITY RECOVERIES OVERNIGHT.

FOR THURSDAY...MUCH COLDER TEMPERATURES AS CENTRAL ROCKIES AIR MASS
CRASHES SOUTHWARD OVER NEW MEXICO. 15 TO 25 DEGREES BELOW MID APRIL
NORMALS WILL BE COMMON AS SHOWER COVERAGE NORTH TAPERS OFF AND
COLLAPSES TO SUMMITS OF THE SANGRE DE CRISTOS. BOOSTS TO MINIMUM
HUMIDITIES PUSHING MOST SPOTS INTO THE UPPER TEENS AND 20S...WITH
CONDITIONS REMAINING DRY OVER THE RIO GRANDE VALLEY FROM ALBUQUERQUE
SOUTH. NORTH TO NORTHWEST BREEZES MAINLY OVER THE NORTHWEST
PLATEAU...AND ALONG THE EASTERN BORDER OF THE STATE...AS WEATHER
SYSTEM CORE MOVES OUT INTO THE CENTRAL PLAINS.

OUTLOOK..FRIDAY THROUGH WEEKEND...WARMING TREND FRIDAY AND SATURDAY
LEVELING OFF ON SUNDAY UNDER GRADUALLY WEAKENING NORTHWEST FLOW
ALOFT. TEMPERATURES WILL RETURN TO SOMETHING CLOSER TO NORMAL OVER
THE WEEKEND. BREEZIEST ON SATURDAY...AS WEAK WAVE AMPLIFIES OVER NEW
MEXICO IN THE BROADER NORTHWEST MEAN FLOW. REMAINING VERY DRY...WITH
SINGLE DIGITS AND LOW TEENS HUMIDITIES OVER THE SOUTH...UPPER TEENS
AND 20S PCT OVER THE NORTH. MARGINALLY DEGRADED VENTILATION FRIDAY
IMPROVING THROUGH THE WEEKEND.

SHY

&&

.AVIATION...
18Z TAF CYCLE
TURBULENT BLUSTERY WESTERLY FLOW ALOFT COMBINED WITH DEEPENING
SURFACE LOW PRESSURE FROM SOUTHERN NV ACROSS NORTHERN BORDER OF NM
TO SOUTHEAST COLORADO SETTING UP ANOTHER ROUND OF STRONG SOUTHWEST
WINDS THROUGH SUNSET THIS EVENING...WITH SPEEDS DECREASING
GRADUALLY AFTER 03Z. GUSTS TOPPING 35 KTS EARN BLOWING DUST IN TAF
WITH MODEST VIZ RESTRICTION...AND THIS SERVES AS PLACEHOLDER FOR
LOCALLY POORER CONDITIONS AS THE AFTERNOON WEARS ON. TUE A REPEAT
OF TODAY...WITH WIND SPEEDS PICKING UP AFTER 16Z ACROSS NEW
MEXICO. OUTSIDE OF DUST...CIGS AND VIZ VFR FOR THE NEXT 24 HOURS.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  44  70  39  55 /   0   5   0  10
DULCE...........................  33  66  33  52 /   0   5  10  20
CUBA............................  35  69  35  54 /   0   5   0  10
GALLUP..........................  44  68  35  52 /   0   0   5  10
EL MORRO........................  36  66  33  48 /   0   0   0  10
GRANTS..........................  42  70  37  54 /   0   0   0  10
QUEMADO.........................  43  68  37  55 /   0   0   0  10
GLENWOOD........................  38  75  39  60 /   0   0   0   0
CHAMA...........................  37  61  34  49 /   5  10  20  30
LOS ALAMOS......................  44  69  41  59 /   0   0   0   5
PECOS...........................  43  69  40  58 /   0   0   0   5
CERRO/QUESTA....................  34  66  36  55 /   0   5   5   5
RED RIVER.......................  38  60  35  49 /  10   5  10  20
ANGEL FIRE......................  38  62  36  51 /   5   5   5  10
TAOS............................  34  68  37  57 /   0   0   0   5
MORA............................  39  68  39  60 /   0   0   0   5
ESPANOLA........................  39  74  40  61 /   0   0   0   5
SANTA FE........................  43  70  40  60 /   0   0   0   5
SANTA FE AIRPORT................  42  73  42  63 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  49  76  48  64 /   0   0   0   5
ALBUQUERQUE HEIGHTS.............  50  78  49  65 /   0   0   0   0
ALBUQUERQUE VALLEY..............  48  80  47  66 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  50  79  48  65 /   0   0   0   0
LOS LUNAS.......................  50  80  48  68 /   0   0   0   0
RIO RANCHO......................  49  77  47  65 /   0   0   0   0
SOCORRO.........................  53  81  50  72 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  44  72  41  64 /   0   0   0   5
TIJERAS.........................  46  74  43  65 /   0   0   0   5
MORIARTY/ESTANCIA...............  38  72  39  63 /   0   0   0   0
CLINES CORNERS..................  40  71  40  63 /   0   0   0   0
GRAN QUIVIRA....................  47  73  45  66 /   0   0   0   0
CARRIZOZO.......................  48  76  49  69 /   0   0   0   0
RUIDOSO.........................  45  70  48  66 /   0   0   0   0
CAPULIN.........................  34  69  38  60 /   5   5   5  10
RATON...........................  34  72  38  61 /   5   5   5  10
SPRINGER........................  37  74  40  63 /   5   0   5   5
LAS VEGAS.......................  39  73  41  61 /   0   0   0   0
CLAYTON.........................  35  65  42  68 /   5   5   5   5
ROY.............................  41  72  45  66 /   0   0   5   5
CONCHAS.........................  46  79  48  72 /   0   0   5   0
SANTA ROSA......................  47  80  49  73 /   0   0   0   0
TUCUMCARI.......................  43  84  50  76 /   0   0   0   0
CLOVIS..........................  46  83  49  79 /   0   0   0   0
PORTALES........................  49  84  50  80 /   0   0   0   0
FORT SUMNER.....................  51  84  52  82 /   0   0   0   0
ROSWELL.........................  53  90  55  88 /   0   0   0   0
PICACHO.........................  53  83  54  79 /   0   0   0   0
ELK.............................  51  79  52  76 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103>109.

RED FLAG WARNING FROM 11 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ101>109.

FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-107-108.

WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ502-505>508-521-523-524-526-529.

&&

11
Hazardous weather outlook, Apr 15, 5:00 AM MST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON APR 15 2013

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTHWEST WINDS WILL IMPACT THE WESTERN MOUNTAINS
AND PORTIONS OF CENTRAL AND NORTHEAST NEW MEXICO BEFORE SUNSET THIS
EVENING. SUSTAINED SPEEDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 55
MPH ARE POSSIBLE. THE WIND WILL PRODUCE AREAS OF REDUCED
VISIBILITIES IN BLOWING DUST...AFFECTING TRAVEL.

IN ADDITION TO THE STRONG WINDS...LOW HUMIDITIES WILL PREVAIL OVER
NORTHERN AND CENTRAL NEW MEXICO...LEADING TO CRITICAL FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL REDEVELOP TUESDAY AND WEDNESDAY WHILE LOW HUMIDITY
PERSISTS. THIS WILL KEEP CRITICAL FIRE WEATHER CONDITIONS ONGOING
WITH STRONG WINDS PRODUCING AREAS OF REDUCED VISIBILITY IN BLOWING
DUST.

COLDER AIR OVERSPREADING THE REGION COULD RESULT IN A HARD FREEZE
OVER MUCH OF THE AREA NORTH OF INTERSTATE 40 AND EAST OF INTERSTATE
25 WEDNESDAY AND THURSDAY NIGHTS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS OF 50 MPH OR
GREATER OR WIND IMPACTS TO THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
April 15, 3:56 PM MST to 4:01 PM MST
Where
South Central Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public

A peak wind gust to 59 mph was reported 5 miles northwest of Nogal.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435185.